Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 139, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 18, 2002, 4:37 PM EDT for Blair County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2002, 4:37 PM EDT (20:37 UTC)
- Expired
- Aug 18, 2002, 5:15 PM EDT
- In force
- 38 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Blair County, PA
The radar
The State College radar (KCCX), 57 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1090 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
536 WUUS51 KCTP 182037 SVRCTP PAC013-182115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 437 PM EDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLAIR COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 515 PM EDT. * AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DUNCANSVILLE...OR 6 MILES SOUTHWEST OF HOLLIDAYSBURG...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROYER AND MARTINSBURG AROUND 445 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE. $$ LAT...LON 4045 7854 4034 7862 4026 7828 4045 7813 LAMBERT/GARTNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:15 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 18, 3:15 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT SUN AUG 18 2002 COLD FRONT WITH VERY LIMITED DYNAMICS NOW MOVING THROUGH NORTHERN PA. JUST SCATTERED CONVECTION SOUTH OF THE FRONT...WITH MORE WIDESPREAD ACTIVITY ASSOCIATED WITH A SHORTWAVE MOVING THROUGH THE OHIO VALLEY. WILL HOLD ON TO A 30 POP IN THE SW CLOSEST TO THE SHORTWAVE...AND NOT MENTION PRECIP ELSEWHERE TONIGHT AS ONGOING CONVECTION WILL QUICKLY DISSIPATE BY SUNSET. HIGH PRESSURE BUILDING IN FROM THE NW WILL CONTINUE TO NUDGE THE COLD FRONT SLOWLY SOUTHWARD OVERNIGHT AND WEAK HIGH PRESSURE WILL CONTROL THE WEATHER FOR THE FIRST HALF OF MONDAY. BUT A TROUGH WILL MOVE THROUGH THE UPPER FLOW AND REACH W PA LATER IN THE AFTERNOON. THIS FEATURE ALONG WITH THE COLD FRONTAL BOUNDARY LIFTING BACK NORTHWARD AS A WARM FRONT WILL SET THE STAGE FOR ADDITIONAL CONVECTION LATE TOMORROW AFTERNOON INTO TOMORROW NIGHT AS THE TROUGH INDUCES A WEAK SURFACE LOW JUST EAST OF THE MOUNTAINS. WITH DRIER AIR ALOFT...WILL HAVE TO MONITOR STRONGEST STORMS IN W COUNTIES FOR POTENTIAL STRONG GUSTY WINDS...BUT TIME OF DAY WILL KEEP SEVERE THREAT ON THE ISOLATED SIDE. KEPT HIGH POPS THROUGH MON NIGHT...ALTHOUGH LIKELY MAY BE NECESSARY IF LATER MODEL RUNS CONTINUE TO HOLD ON TO THIS FEATURE. QUICK MOVING TROUGH CLEARS THE REGION BY TUE SETTING UP A COOLER AND DRY WEEK. MOISTURE BEGINS TO RETURN LATE IN THE WEEK AND WILL CONTINUE THE MENTION OF TSTORM CHANCE FOR FRI/SAT. FCSTID = 16 MDT 70 90 70 83 / 20 10 50 20 IPT 60 84 64 80 / 10 20 50 20 BFD 51 78 54 75 / 10 30 50 10 JST 63 80 62 75 / 30 30 50 10 AOO 64 84 64 78 / 30 20 50 20 UNV 62 83 63 78 / 20 20 50 20 SEG 63 86 65 80 / 20 20 50 20 LNS 70 90 70 84 / 20 10 50 20 THV 70 90 70 84 / 20 10 50 20 .CTP... PA...NONE. RXR
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.